Dear Editor,

I am writing to discuss the use and availability of Naloxone, a.k.a. NARCAN. Naloxone overrides the effects of a dose of heroin and will terminate an overdose. As the Judge of the Common Pleas Court, I preside over a drug court. Recently, I had Kelly Taulbee from the Health Department come in and speak to my drug court about health-related issues. She also discussed Naloxone.

At the conclusion of her talk, Ms. Taulbee offered Naloxone to everyone present. I believe that all participants took some home. They all stated that they wanted it too, because they have friends and relatives who have addiction problems. I wanted them to take it because relapses are far too common.

Last Sunday night, one of the participants in my drug court, although he has been in recovery for many months, used heroin. Her later told my staff that he believes that there was fentanyl in the dose. As result, he immediately began to overdose. His wife found him unresponsive and as a result, she administered the Naloxone. He was treated at Hocking Valley Community Hospital and survived.

It is vital that if you might use opioids or have a family member or friends who do or might use, that you get Naloxone. Relapses are common among people with addiction issues. Even people who have been in recovery for some time may suddenly begin to use again.

There may be some who believe that providing Naloxone is a waste of money. That people with addiction should be allowed to die. I disagree. The man involved in the above incident is and has been employed. He has a family, including a young daughter who loves her father.

He has a disease and needs help. He is making progress and I believe will eventually get there. If you have addiction issues, get help. If you do not, please remember that people with addictions need our love and support.

Judge John T. Wallace

Hocking County Common Pleas Court

Load comments